Ohio, 2008

Hail and Damaging Winds in Ohio, August 1 to 2, 2008

August 1 to 2, 2008 · NWS CLE · 8 events in 6 counties and zones

A trough of low pressure along with upper level energy progressed through the region during the afternoon and evening hours of the 1st. Sunny skies across the area through the morning hours also contributed to increased instability across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A trough of low pressure along with upper level energy progressed through the region during the afternoon and evening hours of the 1st. Sunny skies across the area through the morning hours also contributed to increased instability across the area. Showers and thunderstorms developed across western Ohio during the mid afternoon hours. Another area of showers and thunderstorms moved over Lake Erie during the evening hours and eventually impacted some locations over northern and northeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 1, 1:25 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 1, 1:25 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
225 PM EDT FRI AUG 1 2008

.SYNOPSIS...
A LOW PRESSURE WAS OVER IOWA WITH A COLD EXTENDING TO THE
SOUTHWEST. THE LOW WILL MOVE EAST INTO OHIO EARLY TONIGHT...MOVING
INTO CENTRAL PENNSYLVANIA BY SATURDAY MORNING. HIGH PRESSURE WILL
MOVE INTO THE WESTERN GREAT LAKES BY SATURDAY EVENING MOVING INTO
THE LOWER LAKES ON SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STATIONARY BOUNDARY FROM NEAR FKL TO MNN TO SBN WILL BE THE EARLY
FOCUS FOR SHOWERS/THUNDERSTORMS THROUGH THE EARLY AFTERNOON. STILL
APPEARS THAT THIS BOUNDARY MAY DRIFT SLIGHTLY FURTHER NORTH INTO
THE AFTERNOON AS A SHORT WAVE TROUGH APPROACHES. EXPECT SHEAR TO
INCREASE WITH A CLUSTER OF THUNDERSTORMS DEVELOPING OVER EITHER
MICHIGAN OR THE WESTERN CWA AND THEN PROGRESSING EAST/SOUTHEAST.
AS THE STORMS BECOME ORGANIZED THE THREAT FOR STRONGER WINDS WILL
INCREASE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
LOW AND COLD FRONT MOVE EAST OF THE AREA BY SATURDAY MORNING.
ONGOING STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING
MAINLY FOR THE OHIO PORTION OF THE CWA. SHOWERS AND THUNDERSTORMS
WILL THEN DECREASE AS LOW AND COLD FRONT MOVE EAST OF THE AREA.
COULD BE SOME LINGER SHOWERS IN THE EAST SATURDAY MORNING.
OTHERWISE HIGH PRESSURE MOVING INTO THE WESTERN LAKES BEGINS TO
BUILD INTO THE AREA LATER IN THE DAY. THIS HIGH SHOULD THEN
MAINTAIN CONTROL OVER THE AREAS WEATHER INTO MONDAY. WARM FRONT
LIFTS NE THROUGH THE AREA ON MONDAY BUT FOR NOW WILL KEEP THE
PRECIP NORTH OF THE AREA ON MONDAY WITH CHANCE OVER NORTHERN AREAS
MONDAY NIGHT AS COLD FRONT MOVES SOUTHEAST INTO THE CENTRAL LAKES.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
GUIDANCE CONSISTENT IN FEATURING COLD FRONT MOVING THROUGH THE AREA
BY MID WEEK NEXT WEEK. HOWEVER...LOOKS LIKE A SITUATION WHERE THE
COLD FRONT MIGHT GET HUNG UP AND LINGER ACROSS THE AREA FOR THE
WEDNESDAY TO THURSDAY PERIOD WHICH WOULD ALLOW FOR THE CONTINUED
CHANCE POPS FOR SHOWERS AND/OR THUNDERSTORMS ACROSS THE AREA. LOOKS
LIKE TUESDAY WOULD BE WARMEST DAY...BUT DOES NOT LOOK LIKE TEMPS AND
DEWPOINTS WILL TAPER OFF TOO MUCH BY THURSDAY. GFS AND ECMWF SHOWING
LARGE UPPER LOW DROPPING SOUTHWARD TOWARDS END OF THE PERIOD WHICH
WOULD ALLOW FOR A GOOD PUSH TO GET LINGERING FRONTAL BOUNDARY WELL
SOUTH OF THE AREA BY THE END OF THE WEEK. HOWEVER...WILL NEED TO
WATCH FOR UPPER TROUGHS OF LOW PRESSURE BY THIS TIME WHICH WOULD
PROVIDE AT LEAST A SLGT CHC FOR SOME SHOWERS ACROSS THE AREA BY
THEN. TEMPS WILL ALSO BECOME COOLER AT END OF PERIOD AS COMPARED TO
THE FIRST HALF OF THE WEEK.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

INSTBILITY CONTINUES TO INCREASE THIS AFTERNOON ESPECIALLY OVER
WESTERN OHIO WHILE THE LAKE BREEZE IS MOVING ONSHORE FROM BUF TO
CLE. AREAS NEAR LAKE ERIE FROM CLE TO TOL ARE CAPPED PRESENTLY.
EXPECT WIDELY SCATTERED SHOWERS/THUNDERSTORMS TO DEVELOP AFTER 21Z
FROM NEAR MFD WEST TO DFI. THIS ACTIVITY WILL LIKELY MOVE
SOUTHEAST. ANOTHER AREA OF SCATTERED CONVECTION CURRENTLY OVER
UPPER MI AND WI WILL MOVE SOUTHEAST IN CONNECTION WITH AN UPPER
TROUGH ACROSS THE REGION OVERNIGHT SO WE HAVE INCLUDED A PROB30 GROUP
FOR THUNDERSTORMS WITH MVFR CONDITIONS. THIS ACTIVITY SHOULD CLEAR
THE AREA BY 10-12Z WITH VFR CONDITIONS RETURNING.

OUTLOOK...EXPECT PRIMARILY VFR SAT THROUGH MONDAY. MVFR CONDITIONS
CAN BE EXPECTED TUE AND WED FROM SCATTERED THUNDERSTORMS.
&&

.MARINE...
LIGHT GRADIENT EARLY THIS MORNING ALLOWING FOR VARIABLE WINDS ACROSS
THE LAKE. LOW PRESSURE APPROACHING THE AREA WILL ALLOW FOR WINDS TO
GRADUALLY TURN WESTERLY AND THEN SOUTHWEST AHEAD OF THE LOW LATER
THIS AFTERNOON AND EVENING. LOW PRESSURE PASSES BY AND WINDS SHIFT
QUICKLY NW-N OVERNIGHT. NW FLOW CONTINUES ON SATURDAY WITH HIGH
PRESSURE BUILDING TOWARDS THE AREA. WINDS DIMINISH CONSIDERABLY SAT
NIGHT AND INTO SUNDAY WITH HIGH PRES OVERHEAD. LIGHT WINDS BEGIN
SHIFTING SE-S INTO EARLY NEXT WEEK AS NEXT COLD FRONT BEGINS
APPROACHING THE AREA.

NO SMALL CRAFT HEADLINES ANTICIPATED INTO THE WEEKEND. ONLY PERIOD
THAT MAY NEED WATCHING WILL BE LATE TONIGHT AS HIGH PRESS BEGINS
INITIAL PUSH TOWARDS THE AREA AND WINDS MAY INCREASE TOWARDS 15KT OR
SO. THIS MAY ALLOW FOR A BRIEF PERIOD OF 2-4FT WAVES SATURDAY
MORNING...BUT PRIMARILY LOOKING FOR 1-3 FEET FOR BETTER PART OF THE
DAY AS HIGH BUILDS OVERHEAD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...RANDEL
NEAR TERM...MULLEN
SHORT TERM...RANDEL
LONG TERM...ABE
AVIATION...REL
MARINE...ABE
Hazardous weather outlook, Aug 1, 2:26 PM EST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
326 PM EDT FRI AUG 1 2008

LEZ061-142>149-162>169-OHZ009>014-019>023-029>033-038-047-089-
PAZ001>003-021930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
326 PM EDT FRI AUG 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS DEVELOPING ACROSS MICHIGAN MAY DEVELOP INTO A LARGE
CLUSTER OF THUNDERSTORMS LATER THIS EVENING AND MOVE ACROSS LAKE
ERIE INTO NORTHERN OHIO. STRONG DAMAGING WINDS WILL BE POSSIBLE
WITH THIS AREA OF THUNDERSTORMS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ003-006>008-017-018-027-028-036-037-021930-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-MARION-
MORROW-
326 PM EDT FRI AUG 1 2008

...SEVERE THUNDERSTORM WATCH 787 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWESTERN OHIO NEAR
A STATIONARY FRONT THAT STRETCHES FROM MARION TO FORT WAYNE. THE
MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. A SECOND ROUND
OF THUNDERSTORMS WILL MOVE TOWARDS NORTHERN OHIO FROM MICHIGAN
LATER TONIGHT WITH THE MAIN THREAT BEING STRONG DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Cleveland radar (KCLE), 156 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
August 1, 2:48 PM EST
Where
Hancock County, Findlay
Measured
0.88 in hail
Reported by
Public
Coordinates
41.030, -83.650

Nickel size hail was observed.

Thunderstorm Wind, Hancock

When
August 1, 3:45 PM EST
Where
Hancock County, Vanlue
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.980, -83.480

A trained spotter estimated thunderstorm wind gusts to be around 60 mph.

Thunderstorm Wind, Knox

When
August 1, 5:00 PM EST
Where
Knox County, 2 mi N of Danville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
40.479, -82.270

A tree and a large limb was reported down.

Hail, Ottawa

When
August 1, 10:55 PM EST
Where
Ottawa County, Catawba Is to Port Clinton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.580, -82.850

Hail up to nickel size was observed.

Hail, Ottawa

When
August 1, 11:00 PM EST
Where
Ottawa County, 0.7 mi SSE of Marblehead to 2.33 mi SE of Marblehead
Measured
0.75 in hail
Reported by
Public
Coordinates
41.540, -82.747

Thunderstorm Wind, Erie

When
August 1, 11:05 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.450, -82.720

Several large limbs were reported down.

Thunderstorm Wind, Geauga

When
August 1, 11:26 PM EST to 11:35 PM EST
Where
Geauga County, Chardon to Middlefield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.580, -81.200

Several large trees were reported down.

Hail, Trumbull

When
August 2, 12:05 AM EST
Where
Trumbull County, Bristolville
Measured
0.75 in hail
Reported by
Public
Coordinates
41.380, -80.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130599, 130600, 130737, 130736, 130741, 130739, 130740, 130742.